Minnesota, 2003

Damaging Wind in Minnesota, June 24, 2003

June 24, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:35 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 24, 2:35 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE JUN 24 2003

...SHORT TERM...
OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG
UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH
THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS
NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE
SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH
OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA
AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY
ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN
THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY
SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE
CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE
LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES...
WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS
EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL
WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED
TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE
MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT
IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE
VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE
STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING
TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW
FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE
OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY
RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF
OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING
WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT.

TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG
MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS.
IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA...
CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND
MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS
THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE
MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE
NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT
LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY.

...LONGER TERM...
NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER
THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN
THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH
THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET
AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD
TEH MIDDLE OF THE WEEK.

.FSD...NONE.

MJF
Hazardous weather outlook, Jun 24, 10:04 AM CST, 12 hours 16 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO
MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND
UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS
NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE
NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING.  THESE
STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE
GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST
KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT
MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND
HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL
SWEEP ACROSS THE AREA.

FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN  OVERNIGHT.  WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY
SATURATED FROM RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON.  SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH
DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE
NEEDED OVERNIGHT ACROSS THE REST OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Jun 24, 8:49 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    PIPESTONE                 MN   .88 INCH HAIL
06/24/03   PIPESTONE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0725 PM    PIPESTONE                 MN   1.75 INCH HAIL
06/24/03   PIPESTONE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:01 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 PM    LETCHER                   SD   TORNADO
06/24/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0630 PM    VERMILLION                SD   .75 INCH HAIL
06/24/03   CLAY                           REPORTED BY STORM
                                          SPOTTER.

0638 PM    5 S ALPENA                SD   TORNADO
06/24/03   JERAULD                        REPORTED BY STORM
                                          SPOTTER.

0642 PM    SIOUX FALLS               SD   .75 INCH HAIL
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.

0642 PM    SIOUX FALLS               SD   WIND DAMAGE
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  ROOF BLOW OFF
                                          OF A GARAGE.

0645 PM    SIOUX FALLS               SD   1 INCH HAIL
06/24/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  AT THE
                                          INTERSECTION OF 33RD
                                          AND PHILLIPS.
Local storm report, Jun 24, 9:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    5 WSW SCOTLAND            SD   60 MPH TSTM GUST
06/24/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:12 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    GHENT                     MN   1.75 INCH HAIL
06/24/03   LYON                           REPORTED BY STORM
                                          SPOTTER.

0855 PM    LENNOX                    SD   .88 INCH HAIL
06/24/03   LINCOLN

0940 PM    SCOTLAND                  SD   60 MPH TSTM GUST
06/24/03   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 9:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    COLTON                    SD   70 MPH TSTM GUST
06/24/03   MINNEHAHA                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 9:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1043 PM CDT TUE JUN 24 2003

TIME(CDT)   .....CITY LOCATION.....STATE      ...EVENT/REMARKS...
            ....COUNTY LOCATION....

1035 PM     SW SIOUX FALLS           SD       60.00 MPH WIND
06/24/2003  MINNEHAHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 24, 10:20 PM CST
Where
Lincoln County, Lake Benton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -96.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365801.